How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Board Certified Veterinarian
Category: Veterinary
Satisfied Customers: 14573
Experience:  Over 20 years of experience as a veterinarian.
Type Your Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My 2 year old pug has been on atopica for about 6 weeks now,

Customer Question

My 2 year old pug has been on atopica for about 6 weeks now, she also has an ailing leg which rimadyl was prescribed. Unfortunatley vomiting has occurred and I am unsure which one is the cause. I have switched the atopica with food as my vet recommended but she did not eat her usual food so I gave it with rice shortly after eating. I feel her usual state is deteriorating and her belly is hot. Any advice?
Submitted: 3 years ago.
Category: Veterinary
Expert:  Dr. Kara replied 3 years ago.

Hello, I'm Dr. Kara. I have over 20 years of experience as a veterinarian and I'd like to help with your concerns about Lulu's vomiting and loss of appetite while she is on Atopica and Rimadyl.


If she were to have nausea from Atopica I would have expected her to be nauseous in the first week or two of it being given. I would not expect her to suddenly get nauseous 6 weeks after starting Atopica. Most of the time we can get them past this nausea by giving the medication at a half dose for the first couple of weeks and giving the medication with food.


If her nausea began after starting Rimadyl then I would be inclined to believe that Rimadyl is either the primary problem or at least playing a part in her nausea. For now you may want to discontinue Rimadyl until we know.


Or given that both drugs are metabolized by the liver perhaps her liver is being damaged by using both medications together.


At this point I would recommend having her examined by her veterinarian and checking some blood tests to make sure her internal organ function has not been affected.


In the meantime at home to settle her stomach you can give either:

1) Pepcid ac (famotidine) at ¼ of a 10mg tablet per 5 to 10 pounds of body weight every 12 hours


2) Prilosec (omeprazole) at ¼ of a 10mg tablet per 5 to 10 pounds of body weight every 24 hours

These are acid reducers and may help settle her stomach and get her to her feel better.

You can also feed a homemade bland diet consisting of 1/3 boiled hamburger or white, skinless chicken, all fats and juices drained and 2/3 white rice. Add low salt beef or chicken broth to increase fluid intake which should help her feel better.

Best of luck with your girl, please let me know if you have any further questions.

Related Veterinary Questions